According to information from the National Institutes on Drug Abuse and the American Society of Addiction Medicine, opioid overdose deaths significantly increased during the COVID-19 pandemic (Mann). Over 90,000 Americans died of opioid-related overdose in a 12-month period ending in September of 2020 (Mann). While these deaths are tragic enough, there is added tragedy in the fact that there is a simple, safe, and effective method for reversing opioid overdose in the form of the medication naloxone, known more commonly by the brand name Narcan.
I wanted my STEAM project to not only serve as a primer on how naloxone works in the nervous system to reverse opioid overdose, but to also act as a public safety video about how easily accidental opioid overdose can happen and how to utilize it to safe a life. The video shows a man coming home after a long day at work. He has injured his back and he asks his wife if she still has the leftover pain medication from her dental surgery. He is unsure about how many to take and ends up taking too much medication. He sits on the couch to rest and quickly falls into a deep sleep.
Opioids work by binding to opioid receptors in the brain and spinal cord which activates the receptors to block pain signals being sent to the brain (National Institute on Drug Abuse). Opioids also cause drowsiness, confusion, feelings of euphoria, and decreased respiration rate (National Institute on Drug Abuse). In the case of overdose, the respiration rate is decreased enough that the person stops breathing, causing death (National Institute on Drug Abuse).
Naloxone can be administered via intramuscular injection, intravenous injection, or through a nasal spray. The nasal spray is the most common method because it is safe and requires no training to administer. (Theriot, Sabir and Azadfard). Naloxone works because it has a stronger affinity for the opioid receptor than opioids do, so it removes the opioid from the receptor and occupies it, blocking the opioids from being able to bind. However, because it is an opioid antagonist, it does not activate the receptor. (Theriot, Sabir and Azadfard). By removing the opioid from the receptor, the effects of the opioid are reversed, and the person will start to breath again. This process is dramatized as a performance art dance piece in the video.
It is important to note that the person should still receive emergency medical care because naloxone has a short half-life and the person could still experience rebound overdose after the effects of the naloxone wear off (Theriot, Sabir and Azadfard). If you would like more information on how to obtain a free Narcan kit in your community, please go to the following website, http://dhss.alaska.gov/osmap/documents/ProjectHOPEcontacts.pdf.
Mann, Brian. “Overdose Deaths Surged In Pandemic, As More Drugs Were Laced With Fentanyl.” 22 April 2021. NPR.org. 16 June 2021.
National Institute on Drug Abuse. “Prescription Opioid Drug Facts.” 01 June 2021. drugabuse.gov. 16 June 2021.
Theriot, Jonathon, Sarah Sabir and Mohammadreza Azadfard. Opioid Antagonists. Medical Continuing Education. Treasure Island: StatPearls Publishing, 2020.